New Mexico, 2005

Damaging Winds in New Mexico, July 6, 2005

July 6, 2005 · NWS MAF · 3 events in 1 county or zone

An isolated severe thunderstorm moved across Eddy County producing damaging winds from seven miles south of Carlsbad to Otis.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$44,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An isolated severe thunderstorm moved across Eddy County producing damaging winds from seven miles south of Carlsbad to Otis.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 6, 11:25 AM MST, 6 hours 20 minutes earlier.

Area forecast discussion, Jul 6, 11:25 AM MST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
125 PM CDT WED JUL 6 2005

.SHORT TERM...
THE UPPER LEVEL RIDGE OF HIGH PRESSURE CONTINUES TO RETROGRADE WEST
EARLY THIS AFTERNOON...AND WAS CENTERED OVER NORTHERN CHIHUAHUA
MEXICO AT 18Z. MID LEVEL CLOUDS REMNANT FROM THIS MORNING/S MCS OVER
WEST TEXAS AND SOUTHEAST NEW MEXICO STILL EXTEND ACROSS THE PERMIAN
BASIN AND THE UPPER TRANS PECOS REGION. WINDS BRIEFLY BACKED TO THE
NORTHEAST OVER MUCH OF THE AREA AS OUTFLOW ADVANCED SOUTHWEST...BUT
WINDS ARE BEGINNING TO RETURN TO A SOUTHERLY DIRECTION OVER MOST
LOCATIONS.

NEW CONVECTION IS NOTED ON VISIBLE SATELLITE AND KMAF RADAR OVER THE
SACRAMENTO MOUNTAINS NEAR RUIDOSO AT 18Z. THIS CORRESPONDS WELL TO A
SHORTWAVE ROUNDING THE TOP OF THE UPPER LEVEL RIDGE. EXPECT THE
CONVECTION OVER THESE MOUNTAINS WILL CONTINUE TO INTENSIFY AND MOVE
SOUTHEAST TOWARD THE SOUTHEASTERN NEW MEXICO PLAINS BY MID TO LATE
AFTERNOON. OTHER CONVECTION ALSO MAY DEVELOP ACROSS THE GUADALUPE
MOUNTAINS. STORMS THAT DEVELOP OR MOVE INTO SOUTHEAST NEW MEXICO
COULD QUICKLY BECOME SEVERE GIVEN GOOD INSTABILITY AND DEEP LAYER
SHEAR VALUES BETWEEN 30-40 KNOTS. ADDITIONAL STORMS MAY DEVELOP ALONG
AN OLD BOUNDARY FROM THE DAVIS MOUNTAINS TO THE LOWER TRANS
PECOS...SIMILAR TO TUESDAY AFTERNOON. WILL KEEP LOW ORDER CHANCES OF
THUNDER GOING PRIMARILY ACROSS SOUTHEAST NEW MEXICO/GUADALUPE
MOUNTAINS AREAS WHERE COVERAGE SHOULD BE GREATEST. CONVECTION SHOULD
BE MORE ISOLATED OVER THE REMAINDER OF THE FORECAST AREA...AND WILL
ONLY CARRY 10-20 PCT GRIDDED POPS FOR THE EVENING.

WILL CONTINUE POPS ACROSS THE NORTHERN THIRD OF THE CWA OVERNIGHT AS
ANOTHER MCS THAT BECOMES ORGANIZED ACROSS NORTHEAST NEW MEXICO AND
THE TEXAS PANHANDLE MAY CLIP THESE AREAS AFTER MIDNIGHT.
OTHERWISE...FOLLOWED PRETTY CLOSE TO THE PREVIOUS FORECAST WITH ONLY
A FEW EDITS MADE TO MIN TEMP...WIND...AND DEWPOINT GRIDS.

.LONG TERM...
HIGH PRESSURE RIDGE OVER THE SOUTHWESTERN CONUS WILL RETROGRADE TO
THE SOUTHWEST LEAVING THE CWA IN NORTHWEST FLOW ALOFT.  THIS SCENARIO
WILL SUBJECT THE NORTHERN CWA TO MCS/S THAT DEVELOP OVER NORTHERN
NEW MEXICO AND SOUTHERN COLORADO AND MOVE SOUTHEAST INTO THE
PLAINS.

HAVE INCLUDED SLIGHT CHANCE POPS FOR THE NORTHERN PERMIAN BASIN AND
THE NORTHERN SECTIONS OF SE NM THURSDAY NIGHT.  ON FRIDAY WILL
INCLUDE POPS OVER MOST OF THE CWA AS AN UPPER LEVEL VORT MAX MOVES
ALONG THE EASTERN EDGE OF THE RIDGE OVER THE AREA.  WILL KEEP POPS
IN THE FORECAST FOR THE WEEKEND AS NORTHWEST FLOW CONTINUES OVER THE
CWA AND WEAK UPPER LEVEL DISTURBANCES MOVE ACROSS THE REGION.

BY EARLY NEXT WEEK A TROPICAL STORM...CURRENTLY IN THE CARIBBEAN
MAY IMPACT WEST CENTRAL TEXAS.  THIS SYSTEM WILL HELP ESTABLISH
NORTHEAST FLOW OVER THE CWA.  ALSO THE CWA WILL BE ON THE SUBSIDENT
SIDE OVER THE TROPICAL SYSTEM...SO WILL CONFINE POPS TO THE
MOUNTAINS AND ADJACENT PLAINS MONDAY AND TUESDAY.  WILL LEAVE POPS
OUT OF THE FORECAST BEGINNING WEDNESDAY AS THE UPPER LEVEL RIDGE
REESTABLISHES ITSELF OVER THE CWA.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              68  98  73  94 /  30  10  30  20
CARLSBAD NM                71 103  71 102 /  30  10  30  20
DRYDEN TX                  71 101  75  98 /  10   0  20  20
FORT STOCKTON TX           73 101  74  98 /  20  10  20  20
GUADALUPE PASS TX          69  96  71  94 /  30  10  20  20
HOBBS NM                   71 103  71 100 /  30  10  30  20
MARFA TX                   58  96  63  93 /  20   0  20  20
MIDLAND INTL AIRPORT TX    69  99  74  97 /  20  10  20  20
ODESSA TX                  70 100  74  98 /  20  10  20  20
WINK TX                    75 106  74 104 /  30  10  30  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

21/54
Hazardous weather outlook, Jul 6, 11:45 AM MST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
145 PM CDT WED JUL 6 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-071000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
145 PM CDT WED JUL 6 2005 (1245 PM MDT WED JUL 6 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER PARTS OF WEST
TEXAS AND SOUTHEAST NEW MEXICO LATE THIS AFTERNOON AND THIS EVENING.
THE BEST CHANCE OF THUNDERSTORMS WILL BE ACROSS THE GUADALUPE
MOUNTAINS AND THE SOUTHEAST NEW MEXICO PLAINS. A FEW STORMS COULD
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN HAZARDS.
THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING HEAVY
RAINFALL...WHICH MAY PRODUCE LOCALIZED AREAS OF FLOODING.

ANOTHER LARGE COMPLEX OF THUNDERSTORMS MAY BECOME ORGANIZED OVER
EASTERN NEW MEXICO TONIGHT...AND MAY MOVE ACROSS THE FAR SOUTHEAST
NEW MEXICO PLAINS AND THE NORTHERN PERMIAN BASIN AGAIN BY EARLY
THURSDAY MORNING. A FEW EMBEDDED STORMS WITHIN THIS COMPLEX COULD
PRODUCE DAMAGING WINDS OR LARGE HAIL LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON OR THIS
EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jul 6, 4:20 PM MST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
620 PM CDT WED JUL 6 2005

NMZ028-062345-
EDDY COUNTY PLAINS NM-
520 PM MDT WED JUL 6 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL EDDY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 15 MILES WEST OF CARLSBAD AT
520 PM MDT...MOVING EAST AT 15 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

LOCALIZED STRONG WIND GUSTS TO 55 MPH...SMALL HAIL...HEAVY RAIN...
AND DEADLY LIGHTNING ARE POSSIBLE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Eddy

When
July 6, 5:45 PM MST
Where
Eddy County, 7 mi S of Carlsbad
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
TRAINED SPOTTER
Coordinates
32.317, -104.233

A power pole and line were blown down by severe thunderstorm winds south of Carlsbad at the intersection of Old Cavern Highway and Wagon Wheel Road.

Thunderstorm Wind, Eddy

When
July 6, 6:15 PM MST to 6:44 PM MST
Where
Eddy County, Carlsbad
Measured
54 kt (62 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
32.417, -104.233

Several reports were received of winds gusting to 60 miles per hour along U.S. Highway 285 from Carlsbad to Malaga. The final report was a measured wind gust of 62 miles per hour.

Thunderstorm Wind, Eddy

When
July 6, 7:02 PM MST
Where
Eddy County, Otis
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
LAW ENFORCEMENT
Coordinates
32.350, -104.167

Power outages were reported throughout Otis as a result of downed power lines from thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2005Every state in 2005This day in weather historyWarnings in New Mexico, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463140, 5463141, 5463142.